Hail, Garza
- When
- March 31, 10:44 PM CST
- Where
- Garza County, 5 mi W of Post
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.183, -101.467
Quarter size hail was reported along U.S. Highway 380 west of Post.
A severe thunderstorm erupted over the Permian Basin of west Texas on the nose of a developing low level jet during the late evening of the 31st. The storm produced large hail as it propagated northeastward over Garza and Crosby Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A severe thunderstorm erupted over the Permian Basin of west Texas on the nose of a developing low level jet during the late evening of the 31st. The storm produced large hail as it propagated northeastward over Garza and Crosby Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 31, 3:16 PM CST, 7 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 316 PM CST FRI MAR 31 2006 .SHORT TERM... WEAK FRONT/WIND SHIFT LINE HAS PRETTY MUCH STALLED ACROSS THE NRN ROLLING PLAINS THIS AFTN. MOST OF THE CWA HAS REMAINED IN A SMALL DRY- SLOT WHILE THE DEEPER MOISTURE IS LOCATED NOT FAR AWAY...FROM NEAR SJT TO ABI TO SPS. AFTER DARK...SOUTHEASTERLY LLJ WILL STRENGTHEN AND BEGIN TO ADVECT MOISTURE BACK INTO THE AREA. 12Z NAM SHOWS STRONG WAA ON THE NOSE OF THE LLJ...AND IN COMBINATION WITH A WEAK DISTURBANCE MOVING OVERHEAD IN THE SW FLOW ALOFT...PRODUCES SOME QPF ACROSS THE SRN ROLLING PLAINS AROUND MIDN. ALTHOUGH IN RECENT SIMILAR CASES CONVECTION HAS NOT BEEN ABLE TO DEVELOP...850MB TEMP ADVECTION FIELD LOOKS IMPRESSIVE AND HAVE ADDED LOW POPS TO THE SE COUNTIES. MID-LVL LAPSE RATES ARE STEEP AND IT IS NOT OUT OF THE QUESTION A STRONG TSTM COULD DEVELOP BUT WILL NOT HIGHLIGHT AT THIS TIME. AFTER MIDN...THE 850MB WINDS ARE PROGGED TO VEER TO THE SW AND THIS SHOULD KEEP MOISTURE RETURN SHALLOW UP ON THE CAPROCK. WV IMAGERY THIS AFTN SHOWS A LARGE TROUGH MOVING ONSHORE ALONG THE WEST COAST. 12Z MODELS DEPICT A DISTINCT LEAD H5 SHTWV TROUGH MOVING NE ACROSS THE PANHANDLE AND NRN SPLNS FROM ABOUT 12Z TO 0Z. A 50- 60KT WINDMAX ACCOMPANIES THIS SHTWV. LIFT WITH THIS FEATURE IS LIKELY TO SPREAD OVER THE DRYLINE AS IT DEVELOPS JUST EAST OF THE CAPROCK...AND MOVES EASTWARD. BY LATE AFTN...PRESSURE FALL CENTER BACK TO TO THE WEST SHOULD CAUSE THE 850MB-SFC WIND TO BACK AND SUPPORT A PERIOD WHERE THE DRYLINE SLOWS OR BECOMES QUASI- STATIONARY. THE MAIN CONVECTIVE FCST QUESTION IS WHAT LONGITUDE THIS WILL OCCUR. FCST SNDGS FROM THE ROLLING PLAINS...EAST OF FCST DRYLINE POSITION SHOW A WEAKLY CAPPED AND HIGHLY UNSTABLE ENVIRONMENT...WITH ADEQUATE SHEAR FOR SUPERCELL DEVELOPMENT. IT APPEARS THAT INITIATION MAY OCCUR SLIGHTLY FURTHER WEST...E.G. BRISCOE AND MOTLEY COUNTIES. BUT AS NASCENT TSTMS ENCOUNTER DEEPER MOISTURE AND BETTER DIRECTIONAL SHEAR PRESENT TOWARD THE OKLA BORDER/RED RIVER AREA...THEY WILL LIKELY BECOME SUPERCELLULAR... AND SUPPORT LARGE HAIL AND DAMAGING WINDS. AT THIS POINT...DRYLINE POSITION APPEARS TO BE THE MAIN VARIABLE FOR WHERE CONVECTION INITIALLY DEVELOPS WHILE THE EXTENT OF CIRRUS AND AIRMASS MODIFICATION FROM POSSIBLE MORNING CONVECTION ARE ADDITIONAL FACTORS OF UNCERTAINTY. .LONG TERM... LONG TERM CONCERNS INCLUDE: A POTENTIAL ONGOING SEVERE WEATHER EVENT IN/NEAR THE EASTERN ZONES AT THE ONSET OF THE PERIOD...AND A RETURN TO DRYLINE RELATED WEATHER BY MID WEEK. A PROGRESSIVE/SHARP SHORTWAVE TROUGH AXIS WILL PROPAGATE OVER THE SOUTHERN PLAINS SATURDAY NIGHT. THUNDERSTORMS...SOME LIKELY SEVERE...WILL BE IN PROGRESS WITHIN CLOSE PROXIMITY TO THE EASTERN ZONES SATURDAY EVENING IN ADVANCE OF THE MENTIONED FEATURE AND EAST OF SURFACE DRYLINE. CURRENT SOLUTIONS SUGGEST HIGHER PROBABILITIES FOR SIGNIFICANT SEVERE WILL EXIST JUST NORTHEAST OF THE FA OVER WESTERN OKLAHOMA/WESTERN NORTH TEXAS AS THE DRYLINE/LOW LEVEL CONVERGENCE MIXES EAST OF THE CAPROCK...BUT EXACT POTENTIAL WILL DEPEND ON EFFECTS OF PROGGED OVERNIGHT CONVECTION AND DEGREE OF EASTWARD DRYLINE MIXING OVER THE ROLLING PLAINS AS MENTIONED IN SHORT TERM DISCUSSION. THUS WILL DRAW CHANCE CATEGORY POPS OVER THE EASTERN ROLLING PLAINS WITH ANTICIPATIONS OF CONVECTIVE INITIATION PRIOR TO THIS PERIOD AND THEN PROPAGATING EAST/NORTHEASTWARD OVER WESTERN NORTH TEXAS AND SOUTHWESTERN OKLAHOMA. A WEAK COLD FRONT WILL PUSH SOUTH ACROSS THE SOUTH PLAINS REGION BY LATE SUNDAY IN THE WAKE OF THE TROUGH AXIS AND AS MID LEVEL HEIGHTS BUILD OVER THE ROCKIES. BENIGN WEATHER IS EXPECTED THROUGH EARLY TUESDAY WHEN SOUTHWESTERLY FLOW WILL BECOME RE-ESTABLISHED IN ADVANCE OF A POTENT WESTERN U.S. UPPER TROUGH...AND AS THE EFFECTS OF WEAK SURFACE RIDGING FINALLY DIMINISH IN A RETURN SOUTHERLY FLOW REGIME. A DRYLINE MAY SHARPEN AS EARLY AS LATE TUESDAY OVER WEST TEXAS...AND WITH THE POTENTIAL FOR MINOR RIPPLES EMBEDDED WITHIN THE INCREASING SOUTHWESTERLY FLOW ALOFT/HEIGHT FALLS WILL MAINTAIN THE MENTION OF SLIGHT CHANCE OVER MOST OF THE AREA. THE POTENTIAL FOR DRYLINE ACTIVITY WILL PERSIST INTO WEDNESDAY BEFORE THE WESTERN U.S. TROUGH EJECTS EAST THURSDAY WITH A POTENTIAL RETURN TO DRY/BREEZY CONDITIONS. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 46 78 48 74 / 0 10 10 0 TULIA 49 81 51 77 / 10 10 10 0 PLAINVIEW 50 82 52 78 / 10 10 10 0 LEVELLAND 50 83 51 79 / 10 10 10 0 LUBBOCK 53 82 52 79 / 10 10 10 0 BROWNFIELD 53 84 52 80 / 10 10 10 0 CHILDRESS 54 83 57 79 / 10 40 40 10 SPUR 55 84 56 81 / 10 20 20 0 ASPERMONT 57 84 59 80 / 20 30 30 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 33/20
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 600 AM CST FRI MAR 31 2006 TXZ021>044-011130- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 600 AM CST FRI MAR 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTHEASTERN PANHANDLE AND ROLLING PLAINS SATURDAY AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS MAY DEVELOP ALONG THE DRYLINE AS AN APPROACHING UPPER LEVEL TROUGH PRODUCES A FAVORABLE ENVIRONMENT FOR CONVECTIVE DEVELOPMENT. FORECAST INSTABILITY AND WIND SHEAR WILL BE FAVORABLE FOR SUPERCELL THUNDERSTORMS WITH ATTENDANT THREATS OF LARGE HAIL AND TORNADOES.
The Lubbock radar (KLBB), 61 km away, was scanning. The volume nearest the first event began at 04:42 UTC.
2 hail. Local standard time, as filed.
Quarter size hail was reported along U.S. Highway 380 west of Post.
The public reported quarter size hail at White River Lake in southeastern Crosby County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496832, 5496833.